Hail, Cottle
- When
- April 17, 7:15 PM CST
- Where
- Cottle County, 8 mi NW of Paducah
- Measured
- 2 in hail
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.100, -100.400
Large hail broke windows and damaged automobiles.
2 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 17, 2:40 PM CST, 4 hours 35 minutes earlier.
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 340 PM CDT WED APR 17 2002 MODELS STRUGGLED WITH THE EVOLUTION OF LOW LEVEL MOISTURE TODAY. LAST EVENING RUNS DEPICTED MOISTURE MIXING EAST THIS AFTERNOON BUT THAT JUST HASNT HAPPENED. SPECIAL TEXAS TECH RAOB INDICATED LOW LEVEL MOISTURE WAS ABOUT 100MB DEEP AROUND 18Z AT REESE CENTER AND 5 MINUTE MESONET OBS SHOW DRYLINE FROM THE EASTERN TEXAS PANHANDLE DOWN TO TULIA...OLTON...DENVER CITY AT 21Z. AIRMASS EAST OF DRYLINE IS PRIMED FOR SEVERE STORMS EXHIBITING VERY HIGH CAPE VALUES AND RESPECTABLE LOW TO MID LEVEL FLOW. HOWEVER, CHANCES OF DEVELOPMENT OCCURRING APPEARS QUITE LOW GIVEN LACK OF LOWER LEVEL CONVERGENCE AND REDUCED INSOLATION COURTESY OF RATHER THICK SUBTROPICAL PLUME OF MID AND HIGH LEVEL MOISTURE. MOISTURE WILL WORK BACK TO THE WEST TONIGHT SETTING UP A SIMILAR SCENARIO FOR THURSDAY. SHORT RANGE MODELS ONCE AGAIN WANT TO MIX THE MOISTURE QUICKLY EAST DURING THE DAY. SURFACE LOW OVER CO DOES MAKE A MOVE INTO NEBRASKA RESULTING IN MORE OF A SW COMPONENT TO THE LOW LEVEL FLOW OVER WEST TEXAS. THIS WOULD PROBABLY BE ENOUGH TO GET THE MOISTURE OFF THE CAPROCK DURING THE DAY BUT DOUBT IT WILL CLEAR THE LOW ROLLING PLAINS. SUBTROPICAL PLUME WILL BE SHIFTING SOUTHEAST THURSDAY NIGHT YIELDING MAINLY CLEAR SKIES. COLD FRONT PROGGED TO MOVE INTO NORTHERN SECTIONS OF THE FA FRIDAY MORNING AND THEN SLOWLY MOVE SOUTH THROUGH ALL BUT THE SE COUNTIES BY FRIDAY EVENING. GIVEN TIME OF YEAR, WILL LIKLEY SEE LEADING EDGE OF THIS FRONT MIX OUT DURING THE DAY WHICH MAKES FOR AN UNCERTAIN PRECIP FORECAST ON FRIDAY AFTERNOON. SHOULD ETA FRONTAL POSITION VERIFY, ONLY CHANCE FOR STORMS WOULD BE OVER SOUTHEAST SECTIONS OFF THE CAPROCK. OTHERWISE, MOST OF THE FA STANDS AT LEAST A CONTINUED SLIGHT CHANCE FOR STORMS FRIDAY AFTERNOON. TROF TO DIG SLOWLY ACROSS THE SW US EARLY IN THE EXTENDED PERIOD WITH INCREASING SW FLOW OVER W TX. EXTENDED MODELS SUGGEST SURFACE BOUNDARY OVER SOUTH PLAINS WILL HAVE A TOUGH TIME MOVING SOUTH OF THE FA SATURDAY, WHICH SEEMS REASONABLE GIVEN THE INCREASING SOUTHWEST FLOW AND POSITIVELY TILTED TROF TO THE WEST. MRF SHOWS A PIECE OF THE WRN TROF MOVING OUT NORTH OF THE REGION SUNDAY AND THIS MAY GIVE THE FRONT A BIT OF A KICK TO THE SOUTH. BOTTOM LINE IS IT LOOKS LIKE THERE COULD BE A SURFACE TEMPERATURE BOUNDARY AND WEAK DRYLINE TO DEAL WITH THROUGH THE WEEKEND SOMEWHERE ACROSS THE FA YIELDING A CHANCE OF STORMS EACH DAY, PARTICULARLY DURING THE LATE AFTERNOONS AND EVENINGS. MRF EVENTUALLY BUILDS SURFACE RIDGE THROUGH THE REGION BY WEDNESDAY WHICH WOULD FINALLY END THE MAINLY DIURNAL STORM THREAT. .LUB...NONE. JW
TXZ021>044-172200- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 246 PM CDT WED APR 17 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING FOR THE ROLLING PLAINS...PARTS OF THE EXTREME SOUTHERN TEXAS PANHANDLE AND PARTS OF THE SOUTH PLAINS. THE SLIGHT RISK AREA IS ALONG AND EAST OF A LINE FROM TULIA TO DENVER CITY. AS OF MID AFTERNOON THE DRYLINE WAS NEARLY STATIONARY FROM SILVERTON TO LEVELLAND TO DENVER CITY. THE DRYLINE IS EXPECTED TO REMAIN NEARLY STATIONARY...MAYBE MIXING SLIGHTLY EASTWARD AS THE AFTERNOON PROGRESSES. ALTHOUGH AMPLE MOISTURE EXISTS EAST OF THE DRYLINE... TEMPERATURES REMAINING IN THE 80S SHOULD LIMIT THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT ON THE CAPROCK. EAST OF THE CAPROCK... ACROSS THE ROLLING PLAINS AND EXTREME SOUTHEASTERN PANHANDLE... TEMPERATURES NEAR 90 DEGREES WILL RESULT IN BETTER CONDITIONS FOR ISOLATED THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. ANY THUNDERSTORMS WHICH DO FORM ACROSS THE AREA MAY QUICKLY BECOME SEVERE WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
534 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0817 PM 4 W PADUCAH TX 2.50 INCH HAIL
04/17/02 COTTLE REPORTED BY COTTLE COUNTY
SO
0845 PM CHILDRESS MUNI ARPT TX 66 MPH TSTM WIND GUST
04/17/02 CHILDRESS 57 KNOT WIND GUST RECORDED
AT CHILDRESS ASOSTXZ024>026-030>032-036>038-042>044-180400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 602 PM CDT WED APR 17 2002 ...TORNADO WATCH NUMBER 106 IS IN EFFECT FOR THE LOW ROLLING PLAINS UNTIL 11 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE FOLLOWING COUNTIES ON THE LOW ROLLING PLAINS UNTIL 11 PM CDT... BRISCOE... HALL... CHILDRESS... FLOYD... MOTLEY... COTTLE... CROSBY... DICKENS... KING... GARZA... KENT... AND STONEWALL. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JW
The Altus AFB radar (KFDR), 134 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Large hail broke windows and damaged automobiles.
Strong thunderstorm winds blew down a couple trees.
The Cottle County Sheriff's Office reported tennis ball size hail.
The KCDS ASOS unit measured 66 mph thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289230, 5289231, 5289139, 5289140.